Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 112, NWS Springfield, MO

November 27, 2005Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 27, 2005, 10:09 PM CST for Howell County, Missouri. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2005, 10:09 PM CST (04:09 UTC)
Expired
Nov 28, 2005, 8:15 AM CST
In force
10 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 280412 CCA
FFWSGF
MOC091-281415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN MISSOURI.

* UNTIL 815 AM CST.

* AT 1005 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAINFALL HAS OCCURRED
  OVER MUCH OF HOWELL COUNTY THIS EVENING

* THUNDERSTORMS ARE PRODUCING EXCESSIVE RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
  FLOODING INCLUDE...WEST PLAINS...WILLOW 
  SPRINGS...CAULFIELD...MOODY...PEACE 
  VALLEY...POMONA...POTTERSVILLE...SILOAM SPRINGS...SOUTH FORK AND 
  WHITE CHURCH.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3703 9171 3652 9170 3651 9212 3704 9207

$$

GCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 1:25 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Nov 27, 1:25 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CST SUN NOV 27 2005

.DISCUSSION...
VERY EXPLOSIVE ATMOSPHERE IS BEGINNING TO TAKE SHAPE ACROSS EASTERN
KANSAS AND EASTERN OKLAHOMA THIS AFTERNOON. 18Z KSGF SOUNDING IS
SHOWING A VERY STRONG CAP...BUT THE UPPER LEVEL ENERGY BEGINNING TO
SURGE NORTHEAST ACROSS OKLAHOMA/KANSAS AND TEXAS WILL BREAK THIS CAP
BY LATE THIS AFTERNOON ACROSS THE FORECAST AREA. 0-3 KM STORM
RELATIVE HELICITIES ARE ALREADY NEAR 400 M2/S2...WHICH IS MORE THAN
SUFFICIENT FOR ROTATING STORMS IN THE LOWER ATMOSPHERE.

A VERY STRONG JET STREAK IS NOTED ON SATELLITE ACROSS EASTERN
OKLAHOMA WHICH IS ENHANCING LARGE SCALE LIFT ACROSS KANSAS AND
OKLAHOMA. SATELLITE IMAGERY IS VERY INTERESTING IN TERMS OF VERTICAL
DIFFLUENT FLOW AS INDIVIDUAL CLOUD ELEMENTS ARE RACING
NORTH/NORTHEAST ACROSS THE FORECAST AREA WITH A STRONG EASTERLY
COMPONENT ACROSS EASTERN MISSOURI. BREAKS IN THE OVERALL CLOUD
SHIELD HAS ALLOWED FOR TEMPERATURES TO RISE TO NEAR 70
DEGREES...WITH 60S ELSEWHERE. MODIFIED SOUNDING AT KSGF WITH A
TEMPERATURE OF 67 AND A DEW POINT OF 53 INDICATED CAPES AROUND 915
J/KG AND A CAP OF 160 J/KG. IF THE TEMPERATURE OR MOISTURE INCREASES
ONLY SLIGHTLY TO 70 OVER 55...INSTABILITY WILL RISE TO 1500 J/KG
WITH LITTLE CAP.

THIS SYSTEM WILL MOVE THROUGH THE FORECAST AREA BY MIDNIGHT...WITH
BLUSTERY CONDITIONS CONTINUING THROUGH MONDAY. MOISTURE WRAPPING
AROUND THIS STRONG STORM SYSTEM TO THE NORTH...WILL ALLOW FOR SOME
SPRINKLES...CHANGING OVER TO FLURRIES ACROSS MAINLY THE NORTHERN
FORECAST AREA BY MONDAY AFTERNOON.

.EXTENDED OUTLOOK...
MADE LITTLE CHANGES BEYOND WEDNESDAY WITH ANOTHER COLD FRONT
EXPECTED TO MOVE THROUGH THE REGION THURSDAY WITH ANOTHER STORM
SYSTEM POSSIBLY AFFECTING SOUTHERN MISSOURI BY NEXT WEEKEND.
THICKNESS VALUES AND MOISTURE REMAIN IN QUESTION...BUT DID ADD A
CHANCE OF RAIN OR SNOW FOR NEXT WEEK. TEMPERATURES SHOULD REMAIN
SEASONABLY COOL AS THE UPPER LEVEL PATTERN REMAINS
WEST/NORTHWESTERLY.

JLT

&&

.AVIATION...
FOR THE 18Z TAFS...A PATCH OF SCATTERED CLOUDS HAD OPENED UP OVER
SOUTHWEST MISSOURI LATE THIS MORNING.  SUNSHINE WILL ONLY ADD TO
SURFACE INSTABILITY.  EXPECT THUNDERSTORMS TO FORM OVER EASTERN
KANSAS AROUND 21Z AND MOVE THROUGH THE KJLN AND KSGF TERMINALS
BETWEEN 22-02Z. LLWS WILL ALSO BE A CONCERN IN ADVANCE OF THE
CONVECTIVE LINE.

ONCE STORMS CLEAR THE AREA...EXPECT WINDS...STRATOCUMULUS AND
STRATUS TO PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD.

GAEDE

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WIND ADV UNTIL 6PM SOUTHWESTERN COUNTIES.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 27, 9:50 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CST SUN NOV 27 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CST SUN NOV 27 2005

...DAMAGING NON-THUNDERSTORM WINDS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  AS THUNDERSTORMS END A POWERFUL FRONT WILL MOVE ACROSS THE AREA
  TONIGHT CAUSING WINDS TO SHIFT TO THE SOUTHWEST AND INCREASE TO 20
  TO 30 MPH. WINDS AT TIMES WILL INCREASE TO 30 TO 40 MPH WITH GUSTS
  OVER 60 MPH POSSIBLE...MAINLY WEST OF HIGHWAY 65 THIS EVENING
  SPREADING EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA
  OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  GUSTY WEST TO NORTHWEST WINDS IN EXCESS OF 30 MPH WILL OCCUR
  BEHIND SUNDAYS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THE REMAINDER OF TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Nov 27, 9:25 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 2 N JOPLIN              37.11N 94.51W
11/27/2005  65 MPH           JASPER             MO   ASOS

            MEASURED AT THE ASOS

&&

GIZZI
Local storm report, Nov 27, 9:30 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     POTTERSVILLE            36.70N 92.03W
11/27/2005                   HOWELL             MO   LAW ENFORCEMENT

            *** 2 INJ *** 4 MOBILE HOMES BLOWN OFF FOUNDATION. ONE
            MOBILE HOME TOTALLY DESTROYED. OUTBUILDINGS DESTROYED.
            DEBRIS IN TREES AND TREES UPROOTED. DAMAGE WAS REPORTED
            IN THE POTTERSVILLE AREA...ALONG HIGHWAY AB. POSSIBLE
            TORNADO DAMAGE. NWS STORM SURVEY WILL BE CONDUCTED ON
            MONDAY.

0845 PM     NON-TSTM WND DMG NEVADA                  37.84N 94.35W
11/27/2005                   VERNON             MO   LAW ENFORCEMENT

            POWERLINES DOWN IN NEVADA.

0900 PM     NON-TSTM WND DMG EL DORADO SPRINGS       37.88N 94.02W
11/27/2005                   CEDAR              MO   PUBLIC

            SIDING RIPPED OFF OF A HOUSE BY MULTIPLE WIND GUSTS
            ESTIMATED AT 75 MPH.

&&

SCHULTZ
Local storm report, Nov 27, 9:40 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      EMINENCE                37.15N 91.36W
11/27/2005                   SHANNON            MO   LAW ENFORCEMENT

            SHANNON CO. SHERIFF OFFICE REPORTED WATER OVER LOW WATER
            BRIDGES IN EMINENCE. ROADWAYS ARE IMPASSABLE.

&&

SCHULTZ
Local storm report, Nov 27, 9:43 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND DMG SAGINAW                 37.02N 94.47W
11/27/2005                   NEWTON             MO   LAW ENFORCEMENT

            ROOF BLOWN OFF MOBILE HOME.

&&

SCHULTZ
Local storm report, Nov 27, 9:47 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND DMG GIRARD                  37.51N 94.84W
11/27/2005                   CRAWFORD           KS   LAW ENFORCEMENT

            POWERLINES DOWN IN GIRARD. TREES DOWN THROUGHOUT CRAWFORD
            COUNTY.

&&

SCHULTZ
Local storm report, Nov 27, 10:05 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND DMG PURDY                   36.82N 93.92W
11/27/2005                   BARRY              MO   LAW ENFORCEMENT

            POWERLINES AND TREES DOWN IN PURDY AND BUTTERFIELD.

0940 PM     NON-TSTM WND DMG LINCOLN                 38.39N 93.33W
11/27/2005                   BENTON             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN AND BLOCKING MOLELLMAN ROAD NEAR F
            HIGHWAY.

0945 PM     NON-TSTM WND DMG MILFORD                 37.58N 94.16W
11/27/2005                   BARTON             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN ACROSS POWERLINE IN MILFORD.

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:07 PM CSTSevere Thunderstorm WarningSGFBarry38 min
Nov 27, 6:26 PM CSTTornado WarningSGFHowell64 min
Nov 27, 6:34 PM CSTSevere Thunderstorm WarningSGFLawrence28 min
Nov 27, 6:52 PM CSTSevere Thunderstorm WarningSGFDade23 min
Nov 27, 7:01 PM CSTSevere Thunderstorm WarningSGFHickory, Polk37 min
Nov 27, 7:19 PM CSTHigh Wind WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 17 more6 hr
Nov 27, 7:22 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon68 min
Nov 27, 7:23 PM CSTSevere Thunderstorm WarningSGFBenton33 min
Nov 27, 8:18 PM CSTHigh Wind WatchSGFCamden, Christian, Dallas, Dent, Douglas, Greene and 15 more5 hr
Nov 27, 8:27 PM CSTTornado WarningSGFShannon8 min
Nov 27, 9:43 PM CSTFlash Flood WarningSGFDent, Oregon, Shannon10 hr
Nov 27, 11:34 PM CSTWind AdvisorySGFDent, Douglas, Howell, Maries, Oregon, Ozark and 5 more93 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.